Electronic Journal of Probability

Extreme statistics of non-intersecting Brownian paths

Gia Bao Nguyen and Daniel Remenik

Full-text: Open access

Abstract

We consider finite collections of $N$ non-intersecting Brownian paths on the line and on the half-line with both absorbing and reflecting boundary conditions (corresponding to Brownian excursions and reflected Brownian motions) and compute in each case the joint distribution of the maximal height of the top path and the location at which this maximum is attained. The resulting formulas are analogous to the ones obtained in [28] for the joint distribution of $\mathcal{M} =\max _{x\in \mathbb{R} }\!\big \{\mathcal{A} _2(x)-x^2\}$ and $\mathcal{T} =\operatorname{argmax} _{x\in \mathbb{R} }\!\big \{\mathcal{A} _2(x)-x^2\}$, where $\mathcal{A} _2$ is the Airy$_2$ process, and we use them to show that in the three cases the joint distribution converges, as $N\to \infty $, to the joint distribution of $\mathcal{M} $ and $\mathcal{T} $. In the case of non-intersecting Brownian bridges on the line, we also establish small deviation inequalities for the argmax which match the tail behavior of $\mathcal{T} $. Our proofs are based on the method introduced in [9, 6] for obtaining formulas for the probability that the top line of these line ensembles stays below a given curve, which are given in terms of the Fredholm determinant of certain “path-integral” kernels.

Article information

Source
Electron. J. Probab., Volume 22 (2017), paper no. 102, 40 pp.

Dates
Received: 10 January 2017
Accepted: 22 October 2017
First available in Project Euclid: 27 November 2017

Permanent link to this document
https://projecteuclid.org/euclid.ejp/1511773232

Digital Object Identifier
doi:10.1214/17-EJP119

Mathematical Reviews number (MathSciNet)
MR3733660

Zentralblatt MATH identifier
06827079

Subjects
Primary: 60J65: Brownian motion [See also 58J65] 60B20: Random matrices (probabilistic aspects; for algebraic aspects see 15B52) 82C23: Exactly solvable dynamic models [See also 37K60]

Keywords
non-intersecting Brownian motions KPZ universality class Airy process polymer endpoint distribution

Rights
Creative Commons Attribution 4.0 International License.

Citation

Nguyen, Gia Bao; Remenik, Daniel. Extreme statistics of non-intersecting Brownian paths. Electron. J. Probab. 22 (2017), paper no. 102, 40 pp. doi:10.1214/17-EJP119. https://projecteuclid.org/euclid.ejp/1511773232


Export citation

References

  • [1] Mark Adler and Pierre van Moerbeke, PDEs for the joint distributions of the Dyson, Airy and Sine processes, Ann. Probab. 33 (2005), no. 4, 1326–1361.
  • [2] Greg W. Anderson, Alice Guionnet, and Ofer Zeitouni, An introduction to random matrices, Cambridge Studies in Advanced Mathematics, vol. 118, Cambridge University Press, Cambridge, 2010.
  • [3] Guillaume Aubrun, A sharp small deviation inequality for the largest eigenvalue of a random matrix, Séminaire de Probabilités XXXVIII, Lecture Notes in Math., vol. 1857, Springer, Berlin, 2005, pp. 320–337.
  • [4] Jinho Baik, Karl Liechty, and Grégory Schehr, On the joint distribution of the maximum and its position of the Airy$_2$ process minus a parabola, J. Math. Phys. 53 (2012), no. 8, 083303, 13.
  • [5] Jinho Baik and Eric M. Rains, Symmetrized random permutations, Random matrix models and their applications, Math. Sci. Res. Inst. Publ., vol. 40, Cambridge Univ. Press, Cambridge, 2001, pp. 1–19.
  • [6] Alexei Borodin, Ivan Corwin, and Daniel Remenik, Multiplicative functionals on ensembles of non-intersecting paths, Ann. Inst. Henri Poincaré Probab. Stat. 51 (2015), no. 1, 28–58.
  • [7] Alexei Borodin and Leonid Petrov, Integrable probability: from representation theory to Macdonald processes, Probab. Surv. 11 (2014), 1–58.
  • [8] Ivan Corwin and Alan Hammond, Brownian Gibbs property for Airy line ensembles, Invent. Math. 195 (2014), no. 2, 441–508.
  • [9] Ivan Corwin, Jeremy Quastel, and Daniel Remenik, Continuum statistics of the Airy$_2$ process, Comm. Math. Phys. 317 (2013), no. 2, 347–362.
  • [10] Steven Delvaux, Arno B. J. Kuijlaars, and Lun Zhang, Critical behavior of nonintersecting Brownian motions at a tacnode, Comm. Pure Appl. Math. 64 (2011), no. 10, 1305–1383.
  • [11] NIST Digital Library of Mathematical Functions, http://dlmf.nist.gov/, Release 1.0.16 of 2017-09-18, Online companion to [30].
  • [12] J. L. Doob, Heuristic approach to the Kolmogorov-Smirnov theorems, Ann. Math. Statistics 20 (1949), 393–403.
  • [13] A. Erdélyi, Asymptotic expansions, Dover Publications, Inc., New York, 1956.
  • [14] Patrik L. Ferrari and Bálint Vető, Non-colliding Brownian bridges and the asymmetric tacnode process, Electron. J. Probab. 17 (2012), no. 44, 17.
  • [15] Patrik L. Ferrari and Bálint Vető, The hard-edge tacnode process for Brownian motion, Electron. J. Probab. 22 (2017), 32 pp.
  • [16] Peter J. Forrester, Satya N. Majumdar, and Grégory Schehr, Non-intersecting Brownian walkers and Yang-Mills theory on the sphere, Nuclear Phys. B 844 (2011), no. 3, 500–526.
  • [17] Timothy Halpin-Healy and Yi-Cheng Zhang, Kinetic roughening phenomena, stochastic growth, directed polymers and all that. Aspects of multidisciplinary statistical mechanics, Phys. Rep. 254 (1995), no. 4, 215 – 414.
  • [18] Kurt Johansson, Shape fluctuations and random matrices, Comm. Math. Phys. 209 (2000), no. 2, 437–476.
  • [19] Kurt Johansson, Discrete polynuclear growth and determinantal processes, Comm. Math. Phys. 242 (2003), no. 1-2, 277–329.
  • [20] Kurt Johansson, Non-colliding Brownian motions and the extended tacnode process, Comm. Math. Phys. 319 (2013), no. 1, 231–267.
  • [21] Naoki Kobayashi, Minami Izumi, and Makoto Katori, Maximum distributions of bridges of noncolliding Brownian paths, Phys. Rev. E (3) 78 (2008), no. 5, 051102, 15.
  • [22] Michel Ledoux and Brian Rider, Small deviations for beta ensembles, Electron. J. Probab. 15 (2010), no. 41, 1319–1343.
  • [23] A. L. Levin and D. S. Lubinsky, Christoffel functions, orthogonal polynomials, and Nevai’s conjecture for Freud weights, Constr. Approx. 8 (1992), no. 4, 463–535.
  • [24] Karl Liechty, Nonintersecting Brownian motions on the half-line and discrete Gaussian orthogonal polynomials, J. Stat. Phys. 147 (2012), no. 3, 582–622.
  • [25] Karl Liechty and Dong Wang, Nonintersecting Brownian bridges between reflecting or absorbing walls, Adv. Math. 309 (2017), 155–208.
  • [26] V. A. Marčenko and L. A. Pastur, Distribution of eigenvalues in certain sets of random matrices, Mat. Sb. (N.S.) 72 (114) (1967), 507–536.
  • [27] Marc Mézard and Giorgio Parisi, A variational approach to directed polymers, J. Phys. A 25 (1992), no. 17, 4521–4534.
  • [28] Gregorio Moreno Flores, Jeremy Quastel, and Daniel Remenik, Endpoint distribution of directed polymers in $1+1$ dimensions, Comm. Math. Phys. 317 (2013), no. 2, 363–380.
  • [29] Gia Bao Nguyen and Daniel Remenik, Non-intersecting Brownian bridges and the Laguerre Orthogonal Ensemble, 2015. To appear in Ann. Inst. Henri Poincaré Probab. Stat. Available at arXiv:1505.01708
  • [30] Frank W. J. Olver, Daniel W. Lozier, Ronald F. Boisvert, and Charles W. Clark (eds.), NIST handbook of mathematical functions, U.S. Department of Commerce, National Institute of Standards and Technology, Washington, DC; Cambridge University Press, Cambridge, 2010, Print companion to [11].
  • [31] Elliot Paquette and Ofer Zeitouni, Extremal eigenvalue fluctuations in the GUE minor process and the law of fractional logarithm, 2015. To appear in Ann. Probab. Available at arXiv:1505.05627
  • [32] Leandro P. R. Pimentel, On the location of the maximum of a continuous stochastic process, J. Appl. Probab. 51 (2014), no. 1, 152–161.
  • [33] Michael Prähofer and Herbert Spohn, Scale invariance of the PNG droplet and the Airy process, J. Statist. Phys. 108 (2002), no. 5-6, 1071–1106, Dedicated to David Ruelle and Yasha Sinai on the occasion of their 65th birthdays.
  • [34] Sylvain Prolhac and Herbert Spohn, The one-dimensional KPZ equation and the Airy process, J. Stat. Mech. Theory Exp. (2011), no. 3, P03020, 15.
  • [35] Jeremy Quastel and Daniel Remenik, Local behavior and hitting probabilities of the Airy$_1$ process, Probab. Theory Related Fields 157 (2013), no. 3-4, 605–634.
  • [36] Jeremy Quastel and Daniel Remenik, Airy processes and variational problems, Topics in percolative and disordered systems, Springer Proc. Math. Stat., vol. 69, Springer, New York, 2014, pp. 121–171.
  • [37] Jeremy Quastel and Daniel Remenik, Tails of the endpoint distribution of directed polymers, Ann. Inst. Henri Poincaré Probab. Stat. 51 (2015), no. 1, 1–17.
  • [38] Jeremy Quastel and Herbert Spohn, The one-dimensional KPZ equation and its universality class, J. Stat. Phys. 160 (2015), no. 4, 965–984.
  • [39] Grégory Schehr, Extremes of $N$ vicious walkers for large $N$: application to the directed polymer and KPZ interfaces, J. Stat. Phys. 149 (2012), no. 3, 385–410.
  • [40] Grégory Schehr, Satya N. Majumdar, Alain Comtet, and Julien Randon-Furling, Exact distribution of the maximal height of $p$ vicious walkers, Phys. Rev. Lett. 101 (2008), no. 15, 150601, 4.
  • [41] Barry Simon, Trace ideals and their applications, second ed., Mathematical Surveys and Monographs, vol. 120, American Mathematical Society, Providence, RI, 2005.
  • [42] H. Skovgaard, Asymptotic forms of Hermite polynomials, Tech. Report 18, California Institute of Technology. Department of Mathematics, 1959, Nonr-220 (11).
  • [43] Craig A. Tracy and Harold Widom, Level-spacing distributions and the Airy kernel, Comm. Math. Phys. 159 (1994), no. 1, 151–174.
  • [44] Craig A. Tracy and Harold Widom, On orthogonal and symplectic matrix ensembles, Comm. Math. Phys. 177 (1996), no. 3, 727–754.
  • [45] Craig A. Tracy and Harold Widom, Differential equations for Dyson processes, Comm. Math. Phys. 252 (2004), no. 1-3, 7–41.
  • [46] Craig A. Tracy and Harold Widom, The Pearcey process, Comm. Math. Phys. 263 (2006), no. 2, 381–400.
  • [47] Craig A. Tracy and Harold Widom, Nonintersecting Brownian excursions, Ann. Appl. Probab. 17 (2007), no. 3, 953–979.
  • [48] Harold Widom, On asymptotics for the Airy process, J. Statist. Phys. 115 (2004), no. 3-4, 1129–1134.
  • [49] Eugene P. Wigner, Characteristic vectors of bordered matrices with infinite dimensions, Ann. of Math. (2) 62 (1955), 548–564.